EconPapers    
Economics at your fingertips  
 

Earthquake parametric insurance with Bayesian spatial quantile regression

Jeffrey Pai, Yunxian Li, Aijun Yang and Chenxu Li

Insurance: Mathematics and Economics, 2022, vol. 106, issue C, 1-12

Abstract: With its transparent and fast claims payment, parametric insurance has been widely used to insure nature-related risks such as earthquakes, floods and hurricanes. In 2014, earthquake parametric insurance was introduced to provide coverage for earthquake losses occurred in Yunnan Province of China. However, as a main limitation of parametric insurance, basis risk is inevitable. In this paper, a Bayesian spatial quantile regression model is proposed to reduce the basis risk of earthquake parametric insurance. The effect of earthquake hazard, risk exposure, and vulnerability on economic loss are analyzed and considered in the quantile regression model. Since risk exposure and vulnerability at the epicenter cannot be observed, they will be treated as latent variables in the quantile regression model. Bayesian approaches are applied, and spatial correlation is considered to construct the prior distributions for the latent variables. Earthquake losses in Yunnan Province from 1992 to 2019 are collected and analyzed by the proposed model and methods. The payment mechanism and the corresponding premiums of 16 regions in Yunnan Province are then calculated. The results show that the loss ratio is more reasonable than the current earthquake insurance, and the basis risk is then reduced.

Keywords: Earthquake risk; Parametric insurance; Quantile regression; Spatial correlation; Bayesian approaches (search for similar items in EconPapers)
JEL-codes: C11 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016766872200052X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:106:y:2022:i:c:p:1-12

DOI: 10.1016/j.insmatheco.2022.04.007

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:106:y:2022:i:c:p:1-12